MAUDE Adverse Event Report: SYNTHES BRANDYWINE TEMPORARY FIXATION PIN W/HXC; MISC ORTHO SURGICAL INSTR

SYNTHES BRANDYWINE TEMPORARY FIXATION PIN W/HXC; MISC ORTHO SURGICAL INSTR
Catalog Number SD03.161.057
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/28/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional patient information: patient height reported as 5 feet and 8 inches.Additional patient identifier: (b)(6).Device is an instrument and is not implanted/explanted.Complainant device is expected to be returned for manufacturer review/investigation, but has yet to be received.A device history record review was completed for part sd03.161.057, lot # 6650183: release to warehouse date: on (b)(6) 2011, manufacturer: synthes brandywine.Relevance to complaint condition cannot be determined until the product is returned for investigation.Review of the device history record(s) showed that there were issues during the manufacture of the product that may contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an alif (anterior lumbar interbody fusion) procedure at l5-s1 for spondy on (b)(6) 2016, the temporary fixation pin broke.The surgeon noted that placement of the antegra plate was not straight and the temporary fixation pin was backed in order to properly align the plate.While backing out the temporary fixation pin, the threaded portion of the pin broke off from the main shaft.The temporary fixation pin broke into two pieces and both pieces were easily retrieved.There was no surgical delay.Routine intraoperative fluoroscopic images were taken as standard for the procedure and not considered as additional intervention.The images verified that broken pieces were retrieved.The surgeon was satisfied with the stability of the construct.The procedure was completed successfully.The patient¿s postoperative status was reported as stable.Concomitant device reported: antegra plate (part # unknown, lot # unknown, quantity of 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed on the returned device (temporary fixation pin w/hex connector, part # sd03.161.057, lot # 6650183).The returned temporary fixation pin w/hex connector (sd03.161.057, 6650183) is used to temporarily fixate plates prior to screw insertion during antegra procedures for anterior fixation to achieve fusion in the lumbosacral spine.Unlike the standard temporary fixation pin (03.161.057), the temporary fixation pin w/hex connector has some special features including having a longer shaft and a hex connector.The returned pin was received with its threaded tip broken, which confirmed its complaint condition.As part of this investigation a visual inspection, drawing review, and root cause analysis were performed.The returned temporary fixation pin w/hex connector (sd03.161.057, 6650183) was manufactured on 15-sep-11 and drawing was reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.No material review reports (mrrs), non-conformance reports (ncrs), or actions related to the complaint condition were generated during production of the returned part(s).Review of device history record(s) showed that there were no issues during the manufacture of the product(s) which would contribute to the complaint condition.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the available details it is not possible to determine a definitive root cause for the complaint condition, however it most likely occurred due to having been exposed to unintended off axis forces.The complaint description stated that the pin breakage occurred during an attempt to back it out, since the surgeon realized that the plate was misaligned.It is possible that it was attempted to reposition the plate while the pin was still inserted in bone or that attempting to manipulate the pin caused it to eventually break.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Temporary fixation pin reportedly broke due to repeated use and fatigue.

Brand Name
TEMPORARY FIXATION PIN W/HXC
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6185199
Report Number2530088-2016-10346
Device Sequence Number1069847
Product Code LXH
UDI-Device Identifier10705034700847
UDI-Public(01)10705034700847(10)6650183
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberSD03.161.057
Device Lot Number6650183
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/17/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/28/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/19/2016
Supplement Report FDA Received Date01/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) UNKNOWN ANTEGRA PLATE
Patient Age65 YR
Patient Weight86